Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Conjugate point properties for an even order linear differential equation


Author: George W. Johnson
Journal: Proc. Amer. Math. Soc. 45 (1974), 371-376
MSC: Primary 34C10
DOI: https://doi.org/10.1090/S0002-9939-1974-0348186-6
MathSciNet review: 0348186
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider an even order equation $ {D_n}y = 0$, where $ {D_n}$ is defined recursively by $ {D_0}y = y,{a_{k,k + 1}}{D_k}y = \{ ({D_{k - 1}}y)' - \Sigma _{i = 1}^k{a_{ki}}{D_{i - 1}}y\} $, where $ {a_{ij}}$ is continuous on $ [0,\infty ),{a_{i,i + 1}} > 0,i = 1, \cdots ,n - 1,{a_{n,n + 1}} \equiv 1$, and $ {a_{ij}} \equiv 0$ for $ j > i + 1$. The $ k$th conjugate point function $ {\eta _k}(a)$ is defined and is shown to be a strictly increasing continuous function with domain $ [0,b)$ or $ [0,\infty )$. Extremal solutions are defined as nontrivial solutions with exactly $ n - 1 + k$ zeros on $ [a,{\eta _k}(a)]$, and are shown to exist, to have odd order zeros at $ a$ and $ {\eta _k}(a)$ and exactly $ k - 1$ odd order zeros in $ (a,{\eta _k}(a))$, thus establishing that $ {\eta _k}(a) < {\eta _{k + 1}}(a)$ if $ {\eta _k}(a) < \infty $.


References [Enhancements On Off] (What's this?)

  • [1] J. H. Barrett, Oscillation theory of ordinary linear differential equations, Advances in Math. 3 (1969), 415-509. MR 41 #2113. MR 0257462 (41:2113)
  • [2] D. B. Hinton, Disconjugate properties of a system of differential equations, J. Differential Equations 2 (1966), 420-437. MR 34 #7856. MR 0208046 (34:7856)
  • [3] W. Leighton and Z. Nehari, On the oscillation of solutions of self-adjoint linear differential equations of the fourth order, Trans. Amer. Math. Soc. 89 (1958), 325-377. MR 21 #1429. MR 0102639 (21:1429)
  • [4] L. S. Nicholson, Disconjugate systems of linear differential equations, J. Differential Equations 7 (1970), 570-583. MR 0262601 (41:7207)
  • [5] A. C. Peterson, Distribution of zeros of solutions of a fourth order differential equation, Pacific J. Math. 30 (1969), 751-764. MR 40 #5975. MR 0252758 (40:5975)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C10

Retrieve articles in all journals with MSC: 34C10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1974-0348186-6
Keywords: Extremal solution, conjugate point, zero of multiplicity $ k$
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society